MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION RUNTHROUGH NS; WIRE, GUIDE, CATHETER

TERUMO MEDICAL CORPORATION RUNTHROUGH NS; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Initial reporter occupation: charge technologist.The actual device has not been returned for evaluation.Review of the manufacturing record and the shipping inspection record of the involved product code/lot# combination confirmed that there was not any anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot# combination from other facilities.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Terumo medical products (tmp) (importer) registration no: (b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no: (b)(4).
 
Event or Problem Description
The user facility reported that they had a femoral angiogram procedure.A vs2 catheter was advanced up-and-over the aortic bifurcation.The glidewire advanced through the catheter into the calcified stenosis in proximal superficial femoral artery (sfa).The catheter advanced just proximal to calcification and the glidewire was not able to advance further.The physician attempted to torque the glidewire and withdraw as the wire appeared to be stuck in calcification.At some point the physician noted that wire was pulling back but that tip of wire appeared to be hanging out of tip of catheter.Scrub tech used syringe to pull negative pressure on catheter while physician withdrew catheter under imaging.The tip of the wire travelled through the catheter and into the syringe.A new wire was opened and the procedure continued.The patient was stable and discharged.The procedure was completed without issue.The estimated blood loss was less than 250cc.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to provide a correction to section d4, to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The returned samples were a guidewire main body and a fragment.Visual inspection: the main body and the fragment were confirmed to measure approximately 2557 mm and 43 mm respectively, which is the total length was approximately 2600 mm.Confirmation of the involved product code: the product code pointed out in this ppr was rf/ga35183a, whose specified length is 1800mm.Meanwhile, as the total length of the actual sample was found not 1800mm as shown in the investigation result 2, we requested tmc to reconfirm the product code.Nevertheless, we received the additional information from tmc that the involved product code was gr3508 (rf/ga35183a); therefore, further investigation was performed considering that the involved product code was unknown.Magnifying inspection found that: the outer layer of the fracture end of the fragment had been stretched and had a shape that looked like it had been torn off.The outer layer of the fracture end of the body also had a shape that looked like it had been torn off.The core wire was exposed at the fracture end of the main body.There were no external anomalies such as scratches on other parts.Electron microscopic inspection found that the outer layer of both portions had been wrinkled near the fracture end.The outer diameter of the undamaged part was confirmed to be within our control standard.No anomaly was observed.The outer layer of the actual sample was removed, and the fractured part of the core wire was subjected to an electron microscopic inspection.There was no taper-shaped deformity on the fracture end of either portions and both were flat.Radial pattern was observed on the fracture surface of both portions.Past simulation test: the following simulation tests were conducted in the past based on our experience and knowledge on the guidewire fracture.It is recognized that there is regularity in the state of fractured core wire depending on the mechanism leading to fracture as follows.When a continuous one-way torque load is applied while the guidewire is curved the fracture end of core wire becomes flat and does not deform in taper shape.Radial pattern is observed on the fracture surface.From this, the state of the actual sample was considered to be similar to this state.When a continuous one-way torque load is applied while the guidewire is straight, spiral pattern starting from the center is observed on the fracture surface of core wire.This state was considered different from that of the actual sample.When a bending load is applied repeatedly, the fracture end of core wire becomes flat and does not deform in taper shape.A dimple pattern (a hole-like pattern) is observed on the fracture surface.This state was considered different from that of the actual sample.When a pulling load is applied, the fracture end of core wire deforms in taper shape.This state was considered different from that of the actual sample.When a pulling load is applied to a looped guidewire, the fracture end of the core wire becomes curved and deforms in taper shape.Roughness is observed on the fracture surface.This state was considered different from that of the actual sample.Ashitaka factory assures the quality of this product by performing following inspections and control.Through eddy current flaw detection*, it is confirmed that there is no crack in the wire over the entire length.The outer diameter of wire is controlled to assure the strength of wire.Before the packaging process, 100% visual inspection is performed to confirm that there is no anomaly such as a kink or scratch.Eddy current flaw detection: when an alternating current is passed through a coil, a magnetic field is generated in the direction perpendicular to the current.When the coil is brought close to the conductor (core wire), an eddy current is generated on the surface of the conductor.If any anomaly including a crack is generated in the conductor, the eddy current avoids the crack and flows in a detour, so the flow will change compared to when there is no crack.The method of detecting changes in the flow of eddy currents and searching for cracks is called eddy current flaw detection.In this case, it was inferred that the actual sample was subjected to continuous torque load while it was curved and, as a result, the core wire was fractured due to metal fatigue at approximately 43 mm from the distal end.After that, it was inferred that the outer layer was torn off due to pulling load during withdrawal, which resulted in the complete separation of the actual sample into two portions.In addition, since the product code of the actual sample was unknown, it was not possible to clarify whether the aggregated length of the actual sample and the fragment was equivalent to that of a normal product.Ifu states: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.

Brand Name
RUNTHROUGH NS
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key16585763
Report Number9681834-2023-00053
Device Sequence Number1635167
Product Code DQX
UDI-Device Identifier04987350773197
UDI-Public04987350773197
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberN/A
Device Lot Number220106
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2023
Supplement Date Received by Manufacturer03/14/2023
Initial Report FDA Received Date03/21/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VS2 CATHETER.
Patient SexUnknown